Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Wichita, KS

June 15, 2016Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 8:06 PM CDT for Rice County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 8:06 PM CDT (01:06 UTC)
Expired
Jun 15, 2016, 8:44 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Rice County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2131 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS53 KICT 160106
SVRICT
KSC159-160200-
/O.NEW.KICT.SV.W.0193.160616T0106Z-160616T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GENESEO...OR
  9 MILES NORTH OF LYONS...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LITTLE RIVER...GENESEO AND FREDERICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3852 9828 3852 9792 3830 9793 3839 9832
TIME...MOT...LOC 0105Z 275DEG 18KT 3848 9816 

HAIL...0.88IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
542 
WWUS53 KICT 160135
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED JUN 15 2016

KSC159-160200-
/O.CON.KICT.SV.W.0193.000000T0000Z-160616T0200Z/
RICE KS-
835 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN RICE COUNTY...

AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LITTLE
RIVER... OR 12 MILES NORTHEAST OF LYONS...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LITTLE RIVER...GENESEO AND FREDERICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3852 9828 3852 9792 3830 9793 3839 9831
TIME...MOT...LOC 0135Z 281DEG 14KT 3846 9801 

HAIL...0.75IN
WIND...60MPH
 
$$

MCGUIRE
334 
WWUS53 KICT 160144
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT WED JUN 15 2016

KSC159-160154-
/O.CAN.KICT.SV.W.0193.000000T0000Z-160616T0200Z/
RICE KS-
844 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3852 9828 3852 9792 3830 9793 3839 9831
TIME...MOT...LOC 0142Z 275DEG 18KT 3846 9795 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:43 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 6:43 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Wed Jun 15 2016

Excessive heat will linger through at least the weekend as a
mid/upper ridge builds over the Central Conus and an excessive heat
watch will be issued for much of the area from Friday through
Sunday. With limited advection of low level moisture...the PBL
should gradually begin to dry out...especially along and west of I-
35 so the higher heat indices are expected to remain along and east
of I-35 through much of the period. Otherwise...a persistence-type
forecast will be issued with little change anticipated from day-to-
day. Warm mid-lvl temperatures should preclude more widespread deep
moist convection although a rogue storm or two may develop through
the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 PM CDT Wed Jun 15 2016

Hot and dry weather conditions will linger through the
beginning of the week.  As we move toward the middle of the week we
may see a brief break from the heat and the GFS/ECMWF both break
down the mid/upper ridge driving a cold front south bisecting Kansas
Tue/Wed. Maintained low probabilities for storms and trended
temperatures down.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2016

Scattered severe thunderstorms will continue into the late evening
hours across central/south central Kansas. Expect activity to
gradually spread northeast tonight. Meanwhile the rich low level
moisture could give way to some lower visibilities across
southeast Kansas around daybreak for Thursday.

Jakub

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 101  75 100 /  40  10  10  10
Hutchinson      75 102  75 100 /  40  10  10  10
Newton          75 101  75  99 /  40  10  10  10
ElDorado        76  99  74  98 /  40  10  10  10
Winfield-KWLD   77  99  76  99 /  40  10  10  10
Russell         73 104  71 103 /  40  10  10  10
Great Bend      72 104  72 102 /  20  10  10  10
Salina          76 104  76 103 /  40  10  10  10
McPherson       74 103  75 100 /  40  10  10  10
Coffeyville     76  97  77  96 /  20  10  10  10
Chanute         76  96  77  96 /  10  10  10  10
Iola            76  96  77  96 /  10  10  10  10
Parsons-KPPF    77  97  77  96 /  10  10  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082-
083-091>096-098>100.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ049-051>053-068>072-083-092>096-098>100.

Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 7:07 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
707 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. GOLF BALL SIZED
HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE
SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE
WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE
LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS.

A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING
INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jun 15, 7:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       HALSTEAD                38.00N 97.51W
06/15/2016  M5.00 INCH       HARVEY             KS   FIRE DEPT/RESCUE

            HALSTEAD FIRE CHIEF MEASURED 5 INCHES OF RAIN IN THE LAST
            COUPLE OF HOURS.

&&

VJP
Special weather statement, Jun 15, 7:31 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT WED JUN 15 2016

KSZ050-160115-
RICE KS-
731 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER LITTLE RIVER...OR 9 MILES EAST
  OF LYONS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LITTLE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9803 3852 9793 3832 9793 3829 9805
      3845 9821
TIME...MOT...LOC 0029Z 218DEG 13KT 3840 9803

CARUSO
Local storm report, Jun 15, 7:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      HALSTEAD                38.00N 97.51W
06/15/2016                   HARVEY             KS   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTS SEVERAL ROADS ARE COMPLETELY
            IMPASSABLE DUE TO HIGH WATER. THERE ARE A FEW CARS THAT
            ARE COMPLETELY SUBMERGED.

&&

VJP
Special weather statement, Jun 15, 7:44 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT WED JUN 15 2016

KSZ052-053-160145-
CHASE KS-MARION KS-
744 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF FLORENCE...
  MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...ELMDALE...CEDAR POINT...TALLGRASS
  PRAIRIE PRESERVE...HYMER AND TALLGRASS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3834 9644 3824 9683 3846 9693 3852 9666
      3852 9662
TIME...MOT...LOC 0043Z 243DEG 11KT 3837 9678

CARUSO
Local storm report, Jun 15, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLASH FLOOD      MAIZE                   37.77N 97.46W
06/15/2016                   SEDGWICK           KS   PUBLIC

            CITIZEN REPORT OF PLANTATION ROAD UNDERWATER AND CARS
            STALLING OUT.

&&

VJP
Local storm report, Jun 15, 8:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     GENESEO                 38.52N 98.15W
06/15/2016  E60 MPH          RICE               KS   LAW ENFORCEMENT

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTSpecial Weather StatementICTEllsworth54 min
Jun 15, 7:12 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Jun 15, 7:16 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice59 min
Jun 15, 7:23 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
Jun 15, 7:31 PM CDTSpecial Weather StatementICTRice44 min
Jun 15, 7:44 PM CDTSpecial Weather StatementICTChase61 min
Jun 15, 7:49 PM CDTFlash Flood WarningICTSedgwick14 hr
Jun 15, 7:57 PM CDTAreal Flood WarningICTMcPherson18 hr
Jun 15, 8:10 PM CDTSevere Thunderstorm WarningICTSedgwick80 min
Jun 15, 8:15 PM CDTAreal Flood WarningICTEllsworth, Rice18 hr
Jun 15, 8:29 PM CDTSpecial Weather StatementICTMcPherson61 min
Jun 15, 8:55 PM CDTSpecial Weather StatementICTHarvey65 min
Jun 15, 9:20 PM CDTSpecial Weather StatementICTReno40 min
Jun 15, 9:24 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick81 min
Jun 15, 10:02 PM CDTSpecial Weather StatementICTButler, Sedgwick88 min
Jun 15, 10:10 PM CDTSpecial Weather StatementICTGreenwood65 min
Jun 15, 10:30 PM CDTAreal Flood WarningICTSedgwick12 hr
Jun 15, 11:06 PM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood, Sumner84 min
Jun 16, 10:28 AM CDTAreal Flood WarningICTSedgwick6 hr
Jun 16, 3:35 PM CDTExcessive Heat WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.